Alert archive / Pennsylvania / Special Weather Statements in 2017
Special Weather Statement, NWS Philadelphia/Mount Holly
NWS Philadelphia/Mount Holly issued this special weather statement at Aug 22, 2017, 7:29 PM EDT for Carbon County, Monroe County, Pennsylvania. It was in force for 31 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 22, 2017, 7:29 PM EDT (23:29 UTC)
- Expired
- Aug 22, 2017, 8:00 PM EDT
- In force
- 31 min
- Issued by
- NWS Philadelphia/Mount Holly
Counties Carbon County, PA, Monroe County, PA
The radar
The Binghamton radar (KBGM), 146 km from the middle of the area, began a volume at 23:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 22, 7:44 PM EDT | TSTM WND DMG | Franklin Twp, PA | SEVERAL TREES BLOWN DOWN . TIME ESTIMATED FROM RADAR. |
| Aug 22, 7:45 PM EDT | TSTM WND DMG | Walcksville, PA | TREES AND WIRES DOWN ALONG LONG RUN ROAD IN FRANKLIN TOWNSHIP. TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 11.5 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 630 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 827 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 78 m²/s²
- 0-3 km storm-relative helicity
- 125 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.9
The text
As transmitted.
445
WWUS81 KPHI 222329
SPSPHI
Special Weather Statement
National Weather Service Mount Holly NJ
729 PM EDT TUE AUG 22 2017
NJZ007-PAZ054-055-061-230000-
Warren-Lehigh-Monroe-Carbon-
729 PM EDT TUE AUG 22 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN WARREN...NORTH
CENTRAL LEHIGH...SOUTHEASTERN CARBON...CENTRAL MONROE AND WESTERN
NORTHAMPTON COUNTIES...
At 729 PM EDT, a strong thunderstorm was located over Lehighton,
moving northeast at 55 mph.
Winds up to 40 mph and half inch hail are possible with this storm.
Locations impacted include...
Lehighton, Mount Pocono, East Stroudsburg, Palmerton, Jim Thorpe,
Delaware Water Gap, Stormville, Brodheadsville, New Mahoning,
Gilbert, Pocono Raceway, Tannersville, Rossland, Long Pond,
Kresgeville, Sun Valley, Jonas, Meckesville, Reeders and Beltzville
State Park.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4114 7541 4097 7513 4073 7576 4075 7578
4084 7585
TIME...MOT...LOC 2329Z 239DEG 47KT 4083 7576
$$
MWGWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at Aug 22, 4:52 PM EDT, 2 hours 37 minutes earlier.
Area forecast discussion, Aug 22, 4:52 PM EDT, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
452 PM EDT Tue Aug 22 2017
.SYNOPSIS...
A cold front crossing the upper Ohio Valley this afternoon will
move into our region late tonight and slowly exit off the
Delmarva coast Wednesday afternoon. Canadian high pressure
builds into the region on Thursday and should continue to be the
primary influence on our weather into early next week. Two low
pressure systems should be near the Gulf coast states this
weekend and eventually turn northeast early next week, possibly
affecting our weather around Tuesday.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
Heat indicies have reached 100-102 ILG to PHL PNE TTN.
Severe Thunderstorm Watch 464 is in effect until midnight for
all our eastern Pennsylvania counties except Delaware and
Philadelphia, as well as the New Jersey counties of Sussex,
Warren, Morris and Hunterdon.
Initial issue this afternoon is the heat across the area in
broad but increasing southerly flow ahead of approaching low
pressure. Moisture advection has been tempered only slightly by
deep mixing allowing dew points to drop a few degrees this
afternoon. None the less, heat indices are close to 100 F across
portions of northern Delaware, the Philadelphia metros
northeastward into NYC. A heat advisory remains in effect
through 8 pm.
Cold front and pre-frontal convection reach the area this
evening. Convection has already formed into several short line
segments with severe wind gusts reported. Given veering wind
profiles with 30-35 kt of deep layer shear, any discrete cells
ahead of the main lines may be capable of rotation and perhaps a
brief tornado. Otherwise, deeper mixing east of higher terrain
may enhance damaging wind gusts in part due to evaporative
cooling.
Given the warm/moist conditions ahead of the front, diurnal
cooling will be slow, which may allow convection to continue in
severity for at least a few hours after sunset before gradually
diminishing in intensity. The cold front is expected to very
slowly move through from northwest to southeast starting after
midnight, but will be slower to move through coastal areas. As
such, a chance for showers and thunderstorms will continue
through early morning.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH 6 PM WEDNESDAY/...
Any ongoing showers and thunderstorms near the coast will
slowly move eastward towards the waters through the afternoon as
the cold front continues its surge eastward. Humidity should
fall to more comfortable levels later in the day, more so by
evening as a secondary front pushes through the region.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
500 MB: a -2SD trough begins the long term period in the Great
Lakes region, then weakens slightly as it moves into the
northeast Friday- Monday. Thereafter, we will monitor the
northeastward progress of what should be a split flow low of
tropical origins, having moved ashore along the Gulf Coast by
early next week.
Temperatures: Calendar day averages Thursday...near or slightly
below normal, then 2 to 6 degrees below normal daily Friday-
Tuesday.
Forecast basis: a 50 50 blend of 12z/22 GFS/NAM MOS was used
Wednesday night-Thursday night, then the 12z/22 GFS MEXMOS was
applied Friday and thereafter the 15z/22 WPC D4-8 gridded
elements of max/min T, 12 hr POP 6 hrly dew/wind/sky.
Wednesday night...Fair and more seasonable with light wind and
possible patchy countryside fog.
Thursday...Scattered light showers possible late Thursday in e
PA with considerable afternoon cloudiness.
Friday-Monday...High pressure shifts southeastward into the
Great Lakes Thursday through Saturday,then eastward into
southeastern Canada/Northeast U.S. Sunday and Monday. This
expansive high will control our regional weather pattern across
the Mid Atlantic during this time. The trough aloft could result
in a shower north of I-78 Friday afternoon and there should be
considerable cloudiness at that time. Otherwise, for now, good
weather is predicted.
Tuesday...WAA overrunning clouds, if not rain, from a potential
tropical remnant moving northeastward from the Gulf coast.
&&
.AVIATION /21Z TUESDAY THROUGH SUNDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.
Cloud bases have risen to around 4000 ft this afternoon, and may
occasionally go broken across TAF sites through the remainder
of the afternoon and evening.
Primary concern at this point will be a significant impact to
aviation as multiple lines of thunderstorms form well west of
the area, then gradually move into the TAF sites from northwest
to southeast this evening into tonight. Brief heavy downpours
reducing visibility and strong gusty winds will be possible in
association with the thunderstorms.
The cold front moves through overnight with a wind shift from
southwest to west-northwest. There may be a few lingering
showers and thunderstorms ahead of the front through Wednesday
afternoon, primarily for KPHL, KPNE, KTTN, KMIV and KACY before
conditions clear from west to east by evening.
Outlook...
Wednesday night...VFR except possible mvfr or ifr fog patches
toward dawn Thursday with nearly calm wind.
Thursday through Sunday...VFR. Generally light winds from the N
or NW, possibly becoming N-NE on Saturday and Sunday. small
chance of a light shower vicinity KABE/KTTN/KRDG Thursday
afternoon and Friday afternoon.
&&
.MARINE...
Strengthening southerly flow is allowing seas to gradually
build this afternoon, which should peak around 3 to 6 feet
across the ocean waters and 3 to 4 feet across the Delaware Bay.
Strongest gusts are expected through this evening around 25-30
kt, and will gradually diminish overnight. Seas will gradually
subside into Wednesday as a cold front moves through the area
and the pressure gradient begins to subside.
There will be a chance of showers and thunderstorms tonight
into tomorrow afternoon. These storms may locally reduce
visibility and produce wind gusts to near gale-force.
Outlook...
Wednesday night through Saturday...Winds and seas below SCA
criteria.
Sunday...For no SCA headline but chance that northeast flow
will increase and cause hazardous seas to develop along the S
NJ and DE coasts Sunday (5 feet).
RIP CURRENTS...
There is a moderate risk of rip currents at area beaches this
afternoon. If swimming in the waters the remainder of today, use
extra caution and common sense. Swim only in the presence of
lifeguards, and do not swim alone! Heed any and all restrictions
by area beach patrols.
Outlook for Wednesday... Low risk, possibly bordering moderate
based on what develops this evening for residual effects
carryinginto Wednesday.
&&
.CLIMATE...
Atlantic City and Allentown were within 2F of record today.
Around 91F for a max T.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Heat Advisory until 8 PM EDT this evening for PAZ070-071-102-
104-106.
NJ...Heat Advisory until 8 PM EDT this evening for NJZ010-012-015-
017>019.
DE...Heat Advisory until 8 PM EDT this evening for DEZ001.
MD...None.
MARINE...Small Craft Advisory until 6 AM EDT Wednesday for ANZ430-431-
450>455.
&&
Synopsis...Drag
Near Term...99
Short Term...99
Long Term...Drag
Aviation...Drag/99
Marine...Drag/99
Climate...Drag 452FHazardous weather outlook, Aug 22, 4:25 PM EDT, 3 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Mount Holly NJ 425 PM EDT Tue Aug 22 2017 NJZ001-007-PAZ054-055-060>062-232030- Sussex-Warren-Carbon-Monroe-Berks-Lehigh-Northampton- 425 PM EDT Tue Aug 22 2017 ...SEVERE THUNDERSTORM WATCH 464 IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... This Hazardous Weather Outlook is for northern New Jersey, east central Pennsylvania and northeast Pennsylvania. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. MDZ008-012-232030- Cecil-Kent MD- 425 PM EDT Tue Aug 22 2017 This Hazardous Weather Outlook is for northeast Maryland. .DAY ONE...Tonight. There is a potential for a few storms to become severe late this evening with the primary threat being locally damaging winds. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. NJZ008-009-PAZ101-103-105-232030- Morris-Hunterdon-Western Chester-Western Montgomery-Upper Bucks- 425 PM EDT Tue Aug 22 2017 ...SEVERE THUNDERSTORM WATCH 464 IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... This Hazardous Weather Outlook is for northern New Jersey, northwest New Jersey and southeast Pennsylvania. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. PAZ102-104-106-232030- Eastern Chester-Eastern Montgomery-Lower Bucks- 425 PM EDT Tue Aug 22 2017 ...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...SEVERE THUNDERSTORM WATCH 464 IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... This Hazardous Weather Outlook is for southeast Pennsylvania. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. DEZ001-NJZ010-012-015-017>019-PAZ070-071-232030- New Castle-Somerset-Middlesex-Mercer-Gloucester-Camden- Northwestern Burlington-Delaware-Philadelphia- 425 PM EDT Tue Aug 22 2017 ...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northern Delaware, central New Jersey, northern New Jersey, southern New Jersey and southeast Pennsylvania. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. DEZ002-003-MDZ015-019-020-NJZ013-016-020>023-027-232030- Kent-Inland Sussex-Queen Annes-Talbot-Caroline-Western Monmouth- Salem-Ocean-Cumberland-Atlantic-Cape May-Southeastern Burlington- 425 PM EDT Tue Aug 22 2017 This Hazardous Weather Outlook is for central Delaware, southern Delaware, northeast Maryland, central New Jersey and southern New Jersey. .DAY ONE...Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. DEZ004-NJZ014-024>026-232030- Delaware Beaches-Eastern Monmouth-Atlantic Coastal Cape May- Coastal Atlantic-Coastal Ocean- 425 PM EDT Tue Aug 22 2017 This Hazardous Weather Outlook is for southern Delaware, central New Jersey and southern New Jersey. .DAY ONE...Tonight. There is a moderate risk for the formation of dangerous rip currents. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. ANZ430-431-450>455-232030- Delaware Bay waters north of East Point NJ to Slaughter Beach DE- Delaware Bay waters south of East Point NJ to Slaughter Beach DE- Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm- Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm- Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm- Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm- Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm- Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm- 425 PM EDT Tue Aug 22 2017 This Hazardous Weather Outlook is for Atlantic coastal waters and Delaware Bay Waters. .DAY ONE...Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
In the hours before
Special weather statement, Aug 22, 7:29 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
729 PM EDT TUE AUG 22 2017
NJZ007-PAZ054-055-061-230000-
Warren-Lehigh-Monroe-Carbon-
729 PM EDT TUE AUG 22 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN WARREN...NORTH
CENTRAL LEHIGH...SOUTHEASTERN CARBON...CENTRAL MONROE AND WESTERN
NORTHAMPTON COUNTIES...
At 729 PM EDT, a strong thunderstorm was located over Lehighton,
moving northeast at 55 mph.
Winds up to 40 mph and half inch hail are possible with this storm.
Locations impacted include...
Lehighton, Mount Pocono, East Stroudsburg, Palmerton, Jim Thorpe,
Delaware Water Gap, Stormville, Brodheadsville, New Mahoning,
Gilbert, Pocono Raceway, Tannersville, Rossland, Long Pond,
Kresgeville, Sun Valley, Jonas, Meckesville, Reeders and Beltzville
State Park.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4114 7541 4097 7513 4073 7576 4075 7578
4084 7585
TIME...MOT...LOC 2329Z 239DEG 47KT 4083 7576
MWGThe office that day
Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 7:42 PM EDT | Special Weather Statement | PHI | Sussex | 33 min |
| Aug 22, 7:33 PM EDT | Severe Thunderstorm Warning | PHI | Carbon, Lehigh, Monroe, Northampton | 42 min |
| Aug 22, 7:57 PM EDT | Severe Thunderstorm Warning | PHI | Carbon, Monroe | 48 min |
| Aug 22, 7:59 PM EDT | Severe Thunderstorm Warning | PHI | Berks, Carbon, Lehigh | 46 min |
Nearby
Special Weather Statements in Pennsylvania, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.